Lipitor is a brand name for the drug atorvastatin, which is a type of medication used to lower cholesterol levels in the blood . According to Mayo Clinic, one of the possible side effects of statins, including Lipitor, is muscle pain or weakness . This side effect can occur in some people, but it is not common and usually goes away when the medication is stopped. However, muscle pain or weakness can also be a sign of a more serious condition called rhabdomyolysis, which is a breakdown of muscle tissue that can lead to kidney damage .
A recent study identified a potential cause of statin-related muscle pain, which may help in developing new treatments to prevent this side effect . The study found that a protein called TRIM72 is involved in the breakdown of muscle fibers in response to statin treatment, leading to muscle pain and weakness. This discovery may lead to the development of new drugs that can block TRIM72 and prevent muscle damage in people taking statins.
In summary, muscle pain or weakness is a possible side effect of Lipitor and other statins . However, this side effect is not common and usually goes away when the medication is stopped. If you experience muscle pain or weakness while taking Lipitor, you should talk to your doctor to determine if it is a side effect of the medication or a sign of a more serious condition like rhabdomyolysis . The recent discovery of the role of TRIM72 in statin-related muscle damage may lead to the development of new treatments to prevent this side effect .